Minnesota, 2013Drought in Minnesota, March 1 to 31, 2013
March 1 to 31, 2013 · NWS DLH · 11 events in 11 counties and zones
Severe Drought (D2) continued over most of the region, with the exception of the Arrowhead counties of Cook and Lake, areas bordering the Canadian border and portions of Northern Itasca and Northern Cass counties.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe Drought (D2) continued over most of the region, with the exception of the Arrowhead counties of Cook and Lake, areas bordering the Canadian border and portions of Northern Itasca and Northern Cass counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 28, 11:45 PM CST, 15 minutes earlier.
Area forecast discussion, Feb 28, 11:45 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1145 PM CST THU FEB 28 2013
.AVIATION...06Z TAF ISSUANCE.
VFR FLIGHT CONDITIONS WILL PREVAIL THROUGH TAF PERIOD AS
NORTHEAST WINDS ALLOW DRY CANADIAN AIR TO CONTINUE TO FILTER INTO
THE NORTHLAND THROUGH THE DAY. THE EXCEPTION WILL BE AT KHYR
WHERE LINGERING MVFR CEILINGS AROUND 2 KFT WILL PERSIST THROUGH
THE NIGHT. THE ONSHORE WINDS WILL ALSO BRING LOW END VFR CEILINGS
OF 3-4 KFT TO KDLH THROUGH DAYBREAK.
&&
.PREV DISCUSSION... /ISSUED 751 PM CST THU FEB 28 2013/
UPDATE...
EVENING UPDATE TO ADJUST SKY COVER. CURRENT SFC OBS AND SAT
IMAGERY DEPICTING CLEAR SKIES ACROSS NE MN ZONES...WITH BACK EDGE
OF LARGE CLOUD SHIELD LINGERING OVER NW WIS EAST OF A LINE FROM
ASHLAND TO HAYWARD. THE 18Z MODEL RUNS ARE SUGGESTING LESS LOW
LEVEL MOISTURE THAN PREV RUNS WITH PRESSURE RISES OVERNIGHT AND
LARGE SCALE SUBSIDENCE. BASED ON LATEST NAM BUFR SOUNDINGS HAVE
KEPT MOSTLY CLEAR SKIES FOR MOST AREAS GOING THROUGH THE
NIGHT...WITH SOME HIGH CLOUDS POSSIBLE OVER NORTH CENTRAL MN.
PREV DISCUSSION... /ISSUED 354 PM CST THU FEB 28 2013/
SHORT TERM...TONIGHT AND FRIDAY.
AT 330 PM...VERY DRY HIGH PRESSURE IN THE VICINITY OF HUDSON BAY
WAS SPREADING ACROSS THE NORTHLAND. THE RESULT WAS RAPID CLEARING
OF LOW CLOUDS ACROSS MUCH OF NORTHERN MINNESOTA AND PORTIONS OF
CENTRAL WISCONSIN. THERE WAS ALSO SOME CLEARING IN PORTIONS OF
DOUGLAS COUNTY WISCONSIN. A FEW SNOW SHOWERS WILL LIKELY CONTINUE
ALONG THE SOUTH SHORE BUT NOT LOOKING FOR ANY ACCUMULATION AS
INVERSION HEIGHTS DROP AND CLOUDS ERODE ACROSS THE LAKE.
SKIES WILL LIKELY CONTINUE TO CLEAR FOR A BIT THIS EVENING...BUT
THINK THERE WILL BE SOME INCREASE IN CLOUDS AGAIN AS THE NIGHT
WEARS ON. SOME RETREATING OF LOW CLOUDS IS LIKELY AS IS SOME
INCREASE IN MID TO HIGH CLOUDS. TEMPS WILL BE TRICKY TONIGHT. AS
WINDS DROP...TEMPS WILL LIKELY FALL FAIRLY QUICKLY. WILL BE A RACE
TO DROP BELOW ZERO AS CLOUDS SPREAD BACK IN AGAIN. THINK THERE
WILL BE SOME BELOW ZERO READINGS ACROSS THE NORTH THOUGH.
EVEN THOUGH CLOUDS WILL INCREASE AGAIN TONIGHT AND INTO
FRIDAY...CLOUDS WILL LIKELY DECREASE ONCE AGAIN THROUGH THE DAY.
HIGH TEMPS WILL GENERALLY BE IN THE 20S.
LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
WEAK HIGH PRESSURE WILL BE IN PLACE ACROSS THE AREA EARLY IN THE
PERIOD FRIDAY NIGHT AND EARLY SATURDAY...WITH MUCH OF THE REGION
DRY. THE EXCEPTION WILL BE AROUND THE HEAD OF LAKE SUPERIOR AND
ALONG SECTIONS OF THE SOUTH SHORE WHERE WEAK ONSHORE FLOW AND COLD
TEMPS ALOFT COULD TRIGGER A FEW LAKE EFFECT FLURRIES FROM DULUTH TO
ASHLAND. AT THIS TIME IT APPEARS THE ATMOSPHERE WILL BE TOO DRY TO
SUPPORT ANY SUBSTANTIAL SNOW. SO...KEPT WITH INCREASED SKY COVER
AND SILENT POPS/FLURRIES IN THIS AREA THROUGH SAT MORNING. THE NEXT
WEAK CLIPPER SYSTEM IS EXPECTED TO DROP SEWD THROUGH SRN MANITOBA
INTO NRN MN SAT EVENING AND PRODUCE A FEW SNOW SHOWERS...MAINLY OVER
THE MN COUNTIES. THE SYSTEM WILL BE DECAYING THROUGH THE NIGHT...BUT
STILL BE CAPABLE OF TAPPING INTO ENOUGH MOISTURE AND FORCING TO
PRODUCE UP TO AN INCH OF SNOWFALL ACROSS FAR NERN MN. THE BEST
CHANCE FOR SNOW LOOKS TO BE NORTH OF THE IRON RANGE THROUGH SUN
MORNING. THE NEXT SYSTEM WILL BE MORE ROBUST...BUT IS EXPECTED TO
PASS TO THE SOUTH OF THE NORTHLAND LATE SUN NIGHT THROUGH MON
EVENING. LATEST GFS AND ECMWF MODELS CONTINUE TO TRACK THE SFC LOW
THROUGH SD/ERN NE AND WRN IA. THIS PLACES THE MAIN SWATH OF PRECIP
THROUGH ERN ND AND CENTRAL MN. HAVE BACKED OFF POPS DURING THIS
TIME...WITH NO PRECIP EXPECTED NORTH AND EAST OF A LINE FROM INL TO
TWO HARBORS...AND ONLY LIGHT SNOW EXPECTED TO THE SOUTH. HIGH
PRESSURE BUILDS IN ACROSS THE REGION THROUGH THE MIDDLE OF THE WEEK
WITH DRY CONDITIONS EXPECTED.
TEMPERATURES THROUGH THE EXTENDED PERIOD WILL REMAIN RELATIVELY MILD
WITH HIGHS IN THE UPPER 20S AND LOWER 30S. OVERNIGHT LOWS COULD
BECOME CHILLY AT TIMES...WITH PERIODS OF CLEAR SKIES DROPPING TEMPS
INTO THE SINGLE DIGITS ABOVE AND BELOW ZERO FRI NIGHT AND SAT NIGHT.
MIN TEMPS MODERATE SOMEWHAT INTO NEXT WEEK WITH LOWS IN THE TEENS.
&&
.POINT TEMPS/POPS...
DLH 10 24 2 27 / 10 10 10 10
INL -3 25 -9 27 / 0 0 0 20
BRD 10 29 4 30 / 0 0 0 20
HYR 11 28 -1 28 / 10 0 0 10
ASX 12 25 6 27 / 10 10 10 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
AVIATION...GRANING
Hazardous weather outlook, Feb 28, 4:01 AM CST, 19 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
401 AM CST THU FEB 28 2013
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
401 AM CST THU FEB 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
GSF
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
Drought, Central St. Louis
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Central St. Louis forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Drought conditions persisted over central St. Louis County.
Drought, Crow Wing
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Crow Wing forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.482, -94.071 (the zone’s center; the record gives no point)
Drought conditions persisted over Crow Wing County.
Drought, Koochiching
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Koochiching forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
Drought conditions persisted over southwestern Koochiching County.
Drought, Northern Aitkin
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Northern Aitkin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.608, -93.415 (the zone’s center; the record gives no point)
Drought conditions persisted over northern Aitkin County.
Drought, Northern Cass
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Northern Cass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
Drought conditions persisted over the southeastern part of northern Cass County.
Drought, Northern St. Louis
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Northern St. Louis forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Drought conditions persisted over the south central part of northern St. Louis County.
Drought, Pine
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Pine forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.121, -92.741 (the zone’s center; the record gives no point)
Drought conditions persisted over Pine County.
Drought, Southern Aitkin
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Southern Aitkin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.608, -93.415 (the zone’s center; the record gives no point)
Drought conditions persisted over southern Aitkin County.
Drought, Southern Cass
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Southern Cass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
Drought conditions persisted over southern Cass County.
Drought, Southern Itasca
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Southern Itasca forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
Drought conditions persisted over southeastern Itasca County.
Drought, Southern St. Louis / Carlton
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
Drought conditions persisted over southern St. Louis and Carlton Counties.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, March 1 to 31, 2013$125 million · 13 events
- Drought in Oklahoma, March 1 to 31, 2013$65 million · 3 events
- Avalanche in Wyoming, March 1, 20131 death · 1 event
- Avalanche in Utah, March 1, 20131 death · 1 event
- Drought in Texas, March 1 to 31, 2013$5.0 million · 20 events
- Drought in Texas, March 1 to 31, 2013$77,000 · 31 events
- Drought in Oklahoma, March 1 to 31, 201348 events
- Drought in New Mexico, March 1 to 31, 201339 events
- Winter Weather in Tennessee, March 1 to 2, 201333 events
- Drought in Texas, March 1 to 31, 201331 events
- Drought in Nebraska, March 1 to 31, 201330 events
- Drought in Nebraska, March 1 to 31, 201328 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432459, 432460, 432463, 432464, 432465, 432466, 432467, 432468, 432469, 432470, 432471.